Alert archive / Florida / Special Weather Statements in 2008

Special Weather Statement, NWS Miami, FL

August 3, 2008Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 3, 2008, 4:03 AM EDT for Miami-Dade County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 4:03 AM EDT (08:03 UTC)
Expired
Aug 3, 2008, 4:30 AM EDT
In force
27 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 10 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1739 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 030804
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
403 AM EDT SUN AUG 3 2008

FLZ073-074-173-030830-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
403 AM EDT SUN AUG 3 2008

...STRONG THUNDERSTORM MOVING ACROSS BISCAYNE BAY...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERRINE...MOVING NORTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

BLACK PT...
PERRINE...
CUTLER BAY...
CUTLER RIDGE...
SOUTH MIAMI HEIGHTS...
METRO ZOO...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2563 8027 2562 8029 2560 8031 2559 8030
      2554 8030 2553 8032 2551 8033 2554 8045
      2571 8036 2565 8027
TIME...MOT...LOC 0803Z 118DEG 13KT 2557 8030

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:41 AM EDT, 22 minutes earlier.

Area forecast discussion, Aug 3, 3:41 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
341 AM EDT SUN AUG 3 2008

.DISCUSSION...AXIS OF HIGH PRESSURE RIDGE NOW NORTH OF THE AREA
WITH A NORTHERN EXTENSION OF A TROPICAL WAVE MOVING THROUGH THE
ATLANTIC COASTAL WATERS. ANOTHER WAVE NEAR HAITI WILL CROSS SOUTH
FLORIDA LATER MONDAY. THE GROUND BASED GPS SHOWS A STEEP CLIMB OF
PWATS FROM 1.1 AT 00Z TO 1.5 AT 04Z AND WITH THE WAVE
APPROACHING AND PRECIP INCREASING, SHOULD BE NEAR 2 BY DAWN.
PWATS WILL CLIMB TEMPORARILY TO 2.25 BY 00Z AND AGAIN NEAR 2.25
LATER MONDAY WITH THE PASSAGE OF THE SECOND WAVE. PERIODS OF HEAVY
RAIN CAN BE EXPECTED WITH STORMS TODAY NEAR THE EAST COAST WHERE
THE LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE WILL BE BEST.
HEAVY RAINFALL CAN ALSO BE EXPECTED WITH THE SECOND WAVE MONDAY.
GFS MOS SHOWS HIGH QPF NUMBERS BUT THE AMOUNT OF HEAVY PRECIP
SHOULD NOT BE MUCH DIFFERENT THAN TODAY. TEMPS WILL BE A LITTLE
COOLER THAN PREVIOUS DAYS WITH ALL THE RAINFALL OVER THE AREA.
EXPECTING BREAKS IN CLOUDS AND SOME SUN LATER TODAY AND WE SHOULD
SEE EXPECTED HIGHS AROUND 90 OR SO.

FOR WEDNESDAY AND BEYOND...EXPECT SOMEWHAT DRIER MEAN LAYER
MOISTURE WITH PWATS MAINLY LESS THAN 2. A TROUGH WILL PUSH INTO
THE EASTERN PART OF THE U.S. LATER THIS WEEK WHICH WILL PUSH THE
RIDGE SOUTH INTO OUR AREA THURSDAY NIGHT AND INTO THE STRAITS BY
FRIDAY PUTTING THE AREA UNDER SOUTHWEST FLOW. THIS WILL SLIGHTLY
LOWER POPS ACROSS THE NAPLES AREA AND INCREASE POPS ALONG THE EAST
COAST FOR FRIDAY THROUGH SUNDAY.

&&

.MARINE...OUTSIDE OF STORMS, FAIRLY BENIGN WEATHER CONDITIONS ARE
EXPECTED THROUGH THE PERIOD WITH WINDS GENERALLY REMAINING AT OR
LESS THAN 15 KNOTS AND SEAS AT OR LESS THAN 4 FEET.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS AS THE RELATIVE HUMIDITY
IS EXPECTED TO STAY WELL ABOVE CRITICAL LEVELS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  78  89  78 / 60 30 60 30
FORT LAUDERDALE  89  78  89  78 / 60 40 70 40
MIAMI            90  78  89  78 / 60 40 70 40
NAPLES           91  75  90  76 / 60 30 60 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...60/BD
Hazardous weather outlook, Aug 2, 10:40 PM EDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1040 PM EDT SAT AUG 2 2008

FLZ063-066>075-168-172>174-031000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1040 PM EDT SAT AUG 2 2008

...THUNDERSTORMS EXPECTED TONIGHT, ESPECIALLY LATE SOUTHEAST COAST...
...LOCALLY HEAVY RAINFALL POSSIBLE MIAMI-DADE COUNTY OVERNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS WILL INCREASE ACROSS
THE ATLANTIC WATERS OVERNIGHT, AND MOVE ONSHORE THE BROWARD
AND MIAMI-DADE COUNTY COAST, WITH ISOLATED THUNDERSTORMS
POSSIBLE ELSEWHERE. LIGHTNING STRIKES AND HEAVY RAINFALL WILL
BE THE MAIN IMPACTS FROM THE STORMS.

FLOODING: HEAVY DOWNPOURS WILL ACCOMPANY THE STORMS ACROSS
THE SOUTHEAST COAST LATE TONIGHT. THIS COULD LEAD TO MINOR
STREET FLOODING OR FLOODING OF POORLY DRAINED AREAS. THIS
POTENTIAL IS GREATEST ACROSS EASTERN MIAMI-DADE COUNTY LATE
TONIGHT AND TOWARDS SUNRISE.

WIND: GUSTY WINDS TO AROUND 35 KNOTS ARE POSSIBLE WITH THE
STORMS OVER THE LOCAL ATLANTIC WATERS AND BISCAYNE BAY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A TROPICAL WAVE WILL MOVE SOUTH OF THE AREA ON SUNDAY. HOWEVER,
DEEP TROPICAL MOISTURE NORTH OF THIS FEATURE WILL SURGE
NORTHWESTWARD ACROSS MAINLAND SOUTH FLORIDA. THIS WILL RESULT
IN NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING. LOCALLY HEAVY
RAINFALL IS POSSIBLE, ESPECIALLY ALONG THE ATLANTIC COAST WHERE
THE BEST CONVERGENCE WILL BE.

THROUGH THE REST OF THE PERIOD, SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH DAY TRIGGERED BY SEA AND LAKE BREEZE CONVERGENCE,
FAVORING THE METRO ATLANTIC COAST IN THE LATE MORNING AND EARLY
AFTERNOON, SHIFTING TO INTERIOR AND SOUTHWEST GULF COAST AREAS BY MID
AFTERNOON INTO THE EARLY EVENING HOURS. DANGEROUS LIGHTNING STRIKES
AND HEAVY RAINS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF OVER
TWO INCHES.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Aug 3, 4:03 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
403 AM EDT SUN AUG 3 2008

FLZ073-074-173-030830-
METROPOLITAN MIAMI DADE FL-INLAND MIAMI-DADE FL-COASTAL MIAMI-
DADE COUNTY FL-
403 AM EDT SUN AUG 3 2008

...STRONG THUNDERSTORM MOVING ACROSS BISCAYNE BAY...

AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PERRINE...MOVING NORTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

BLACK PT...
PERRINE...
CUTLER BAY...
CUTLER RIDGE...
SOUTH MIAMI HEIGHTS...
METRO ZOO...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2563 8027 2562 8029 2560 8031 2559 8030
      2554 8030 2553 8032 2551 8033 2554 8045
      2571 8036 2565 8027
TIME...MOT...LOC 0803Z 118DEG 13KT 2557 8030

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:43 AM EDTSpecial Marine WarningMFL32 min
Aug 3, 4:11 AM EDTSpecial Marine WarningMFL54 min
Aug 3, 4:27 AM EDTSpecial Weather StatementMFLBroward, Miami-Dade48 min
Aug 3, 4:56 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Aug 3, 5:15 PM EDTSpecial Weather StatementMFLCollier30 min
Aug 3, 6:11 PM EDTSpecial Weather StatementMFLPalm Beach34 min
Aug 3, 6:13 PM EDTSpecial Marine WarningMFL62 min

Nearby

Special Weather Statements in Florida, 2008Every special weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.